I am under the care of a migraine specialist with chronic migraine. My sister has the same problem and her neurologist has started her on a new monthly injection, which has revolutionised her life. My doctor says this isn’t available on the NHS in England (my sister lives in Glasgow). Surely that can’t be right. I am literally considering taking early retirement because of my migraines.
Chronic migraine is defined as more than 15 headache days per month for three months with more than 8 of those headaches being migrainous and as you are discovering, it can be utterly debilitating. The drug your sister is taking is a form of monoclonal antibody which we hope will be available in England soon too. In the meantime, if your finances allow, you could ask your specialist about paying for the drug privately.
I’ve had a lump behind my left knee for a long while. My doctor says is a Baker’s cyst and is probably a result of the arthritis that I have in that joint. It hasn’t given me any bother, but at the weekend I felt a sharp pain and the swelling seems to have moved down to my calf. Should I be worried?
It sounds like the cyst has ruptured, which they can do spontaneously. If it is still uncomfortable you can take anti-inflammatories and painkillers from the pharmacy. You may also find that ice packs will reduce the pain and swelling, and you should keep your leg up as much as possible. The fluid should reabsorb into the body over the next few weeks.
My father had very shaky hands and I am worried I may be going the same way. It isn’t too bad most of the time but when I am under pressure it gets much worse. I have a big presentation to do at work and I am worried that if my hands get too shaky, I will look really nervous. Can I take anything to stop it happening?
This sounds like a benign essential tremor which does tend to run in families, but your GP will want to see you to rule out any other possible causes. He may offer you a drug called a beta blocker to reduce the tremor.
Afraid to Ask
When I got undressed the other night, I noticed small wet patches in my bra. Towards the end of my pregnancies I produced small amounts of milk and it reminded me of that but having gone through the change several years ago now, it absolutely can’t be that! What’s going on?
Milky secretions from the nipples is not always hormone related. It can be caused by some antidepressants or medicines to treat high blood pressure. It can even be related to taking herbal supplements such as fennel, anise or fenugreek seeds or linked to thyroid or kidney disease. Make an appointment to speak to your GP who may want to examine your breasts and arrange some blood tests to check this out.